Nebraska, 2006

High Wind in Nebraska, May 26, 2006

May 26, 2006 · NWS OAX · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 1:30 PM CST, 9 hours 24 minutes earlier.

Area forecast discussion, May 26, 1:30 PM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT FRI MAY 26 2006

.DISCUSSION...
CLOUD DEBRIS FROM MORNING CONVECTION OVER SOUTH CENTRAL NEBRASKA
CONTINUES TO LINGER ACROSS MUCH OF THE CWA EARLY THIS AFTERNOON
LIMITING TEMPERATURES FOR THE TIME BEING. SURFACE LOW WAS LOCATED
OVER THE SOUTHEAST CORNER OF CO AT 18Z WITH WARM FRONT EXTENDING
ACROSS SOUTHERN KANSAS. MODELS LIFT THESE FEATURES NORTH THIS
AFTERNOON AND THIS EVENING TO VICINITY OF SOUTHERN NEBRASKA BORDER
BY LATE TONIGHT. CHANCE OF THUNDERSTORMS EXPECTED TO INCREASE ACROSS
THE AREA DURING THIS TIME ESPECIALLY MID EVENING ON AS LOW LEVEL JET
INTENSIFIES AND WEAK MID LEVEL WAVE APPROACHES. MAINLY DRY AFTER
THIS FOR SATURDAY INTO EARLY MONDAY AS SURFACE TROF SETS UP OVER THE
WESTERN HIGH PLAINS AND UPPER TROF MOVES INTO THE WESTERN CONUS.
HOT AND HUMID CONDITIONS EXPECTED DURING THIS TIME OVER THE AREA WITH
TEMPERATURE GUIDANCE IN CLOSE AGREEMENT. MODELS ALSO SIMILAR IN
TIMING OF COLD FRONT LATE MONDAY INTO MONDAY NIGHT WHEN BEST CHANCE
OF PRECIP EXPECTED AS WELL AS SEVERE POTENTIAL.

EXTENDED MODELS INDICATE TRANSITIONING UPPER PATTERN FOR TUESDAY
THROUGH FRIDAY AS RIDGE REDEVELOPS OVER THE WESTERN CONUS BY
THURSDAY. HAVE GENERALLY TRENDED FORECAST TOWARD HPC GUIDANCE DURING
THIS TIME WITH ONLY MINOR CHANGE TO THE FORECAST AT THIS TIME.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, May 26, 4:47 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
547 PM CDT FRI MAY 26 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-272300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
547 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT
THROUGH SATURDAY MORNING. A FEW THUNDERSTORMS COULD BE SEVERE...
ESPECIALLY FROM LATE THIS EVENING INTO THE EARLY MORNING HOURS SATURDAY.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

A STRENGTHENING LOW LEVEL JET AND A LITTLE INCREASE IN INSTABILITY
IS EXPECTED OVER EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. IN ADDITION
A WARM FRONT OVER NORTHERN KANSAS SHOULD LIFT NORTH. THESE
FACTORS COULD EITHER CAUSE THUNDERSTORMS TO DEVELOP OVER THE
REGION OR ALLOW HIGH PLAINS CONVECTION TO HOLD TOGETHER AND MOVE
INTO THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY. SEVERE STORMS ARE POSSIBLE MONDAY AND TUESDAY.
A COLD FRONT IS FORECAST TO MOVE INTO EASTERN NEBRASKA MONDAY AND
THEN SLOW DOWN OR STALL OUT ACROSS OR NEAR THE SOUTHERN SECTIONS
OF NEBRASKA AND IOWA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT LIKELY TONIGHT OR SATURDAY
...ALTHOUGH IF SPOTTERS DO OBSERVE SEVERE WEATHER TONIGHT THEY ARE
ENCOURAGED TO RELAY THE INFORMATION TO THE NATIONAL WEATHER
SERVICE OR LOCAL LAW ENFORCEMENT OFFICIALS.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Butler

When
May 26, 10:54 PM CST to 11:00 PM CST
Where
Butler forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Wake low type strong winds behind departed thunderstorms blew across Seward and Butler counties for a while this evening. The winds created blowing dust which lowered visibilities and caused an 8 vehicle pile-up on Interstate 80 near Seward. The wreck included 5 semi-trucks with some minor injuries reported. The winds were measured at 59 mph by a Department of Roads sensor in David City and was estimated at 70 mph by law enforcement near Seward.

High Wind, Seward

When
May 26, 11:00 PM CST to 11:40 PM CST
Where
Seward forecast zone
Measured
60 kt (69 mph) estimated gust
Injuries
5 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Wake low type strong winds behind departed thunderstorms blew across Seward and Butler counties for a while this evening. The winds created blowing dust which lowered visibilities and caused an 8 vehicle pile-up on Interstate 80 near Seward in Seward county. The wreck included 5 semi-trucks with some minor injuries reported. The winds were measured at 59 mph by a Department of Roads sensor in David City and was estimated at 70 mph by law enforcement near Seward.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507864, 5507865.